Alert archive / Florida / Special Weather Statements in 2017
Special Weather Statement, NWS Key West, FL
NWS Key West, FL issued this special weather statement at Dec 9, 2017, 10:13 AM EST. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 9, 2017, 10:13 AM EST (15:13 UTC)
- Expired
- Dec 9, 2017, 10:45 AM EST
- In force
- 32 min
- Issued by
- NWS Key West, FL
The radar
The Miami radar (KAMX), 53 km from the middle of the area, began a volume at 15:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 3.2 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 636 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 963 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 197 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 6.5
The text
As transmitted.
040
WWUS82 KKEY 091513
SPSKEY
Special Weather Statement
National Weather Service Key West FL
1013 AM EST SAT DEC 9 2017
FLZ076-091545-
Monroe Upper Keys FL-
1013 AM EST SAT DEC 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR UPPER KEYS IN MONROE COUNTY UNTIL
1045 AM EST...
At 1011 AM EST, National Weather Service Meteorologists detected a
strong thunderstorm near Islamorada, or 13 miles southwest of Key
Largo, moving northeast at 30 mph.
Winds in excess of 45 mph will be possible with this storm.
Locations impacted include...
Jewfish Creek Bridge, Key Largo, Plantation, Teatable Key, Route
1/card Sound, Route 1/card Sound Road Split, Rock Harbor, Upper
Matecumbe Key, Windley Key and Islamorada.
This includes US 1 between mile markers 79 and 112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2512 8035 2493 8055 2486 8066 2493 8072
2494 8066 2508 8050 2512 8051 2518 8048
2522 8050 2523 8049 2523 8050 2524 8050
2523 8047 2526 8044 2525 8043 2524 8046
2524 8043 2525 8042 2517 8032
TIME...MOT...LOC 1511Z 240DEG 41KT 2495 8057
$$
MCLOVINWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this special weather statement went out at Dec 9, 4:41 AM EST, 5 hours 32 minutes earlier.
Area forecast discussion, Dec 9, 4:41 AM EST, 5 hours 32 minutes before
Area Forecast Discussion
National Weather Service Key West FL
441 AM EST Sat Dec 9 2017
.DISCUSSION...In the middle and upper levels(700-200 mb), latest
available IR imagery overlaid with model streamline analysis as of
300 am depict the main axis of an exceptional latitudinal range
of the polar longwave trough, with its axis positioned from
Hudson Bay south southwest down to Central Old Mexico. Conversely,
mid and upper ridging is confined to far Western North America
including the Rocky Mountains. As such, an Approx 75 knot south
southwesterly jet at 250 mb, within associated deepening cyclonic
flow zooms over the Florida Keys attm.
At the surface and in the lower to middle levels,(Surface to 700
mb), marine and land surface observations and analysis as of 300
am, detail the center of 1035 mb surface ridging of arctic
origins, actually located over the mountains of Northern Old
Mexico. Upstream of that, another near 1045 mb cold surface high
is located over Idaho and poised to move southeast. Well to the
east of that and ahead of this cold core anticyclone, a powerful
cold front extends from well southeast of New England, south
southwestwards into the Eastern Gulf, now just west of the
Florida Keys attm, thence southward and terminating near
Guatemala. As a result, last evenings 00Z sounding illustrated
a deep and fairly moist lower to mid troposphere with increasing
southwesterlies just off the surface becoming strong above 975 mb
and all the way up, indicative of some decent speed shear in the
lower to mid troposphere.
.CURRENTLY...As of 300 am, skies are mostly cloudy owing to
increasing low and middle level cloudiness across the islands and
surrounding waters. Key West radar detects a large cluster/area
of showers with a few embedded storms located over the outer
Florida Straits moving quickly north northeast towards the islands
around 25 knots. But a solid line of convection associated with
the expected surface cold front, contains a solid wide band heavy
showers with embedded isolated to scattered thunderstorms. The
leading edge of the convection is about 40 nm west of the Dry
Tortugas attm and only moving east at 10 to 15 knots, whilst
individual cells within are moving north northeast 25 to 30 knots.
Temperatures over the islands remain exceptionally warm, in the
upper 70s, with dewpoints in the torrid mid 70s. (That will be
certainly be ending for quite awhile). C-man stations along the
Florida Reef are southwest between 10 and 20 knots, with higher
gusts. Island sensors are southwest near 15 mph and gusty.
.SHORT TERM...Today, the aforementioned much anticipated surface
cold front, with a wide swath of showers and embedded
thunderstorms will move across the Florida Keys after sunrise and
spreading from west to east, with widespread coverage of showers
throughout much of the day. The actual surface frontal boundary
should clear the Keys before noon, with winds shifting abruptly to
northwest and increasing to between 20 and 25 knots or 25 knots on
the waters. Again, widespread coverage of showers and isolated to
scattered embedded storms will continue thru the afternoon and
gradually taper off in coverage and intensity late in the day. As
such will keep the 100 percent chance for rain for today. Given
the aforementioned thermodynamics and weak dynamics, some wind
gusts within showers or storms will be sub-severe or between 35
and 50 mph at best and marine warnings will be possible, but seas
will be hazardous outside of any showers and storms to begin with,
as a small craft advisory is now in effect across all waters given
the MSLP gradient. Aside from the convection and breezy to windy
conditions, temperatures will begin to fall thru the 70s from
morning highs near 80, as 1000-850 cold thickness advections draws
chilly air southwards.
Tonight, in addition to the cool thickness advection, very dry
air in the middle levels will infiltrates the entire lower to mid
levels of the atmosphere, resulting in PWAT falling from near 2,00
inches this morning and afternoon, to under 1.5 inches by sunset.
Will be carrying a slight chance for showers tonight, but this
should mainly be for the evening hours, as PWAT falls to below .75
inches after midnight, shutting off any chances for measurable
rainfall. It will remain cloudy and windy of course, with the cold
advection over the warm Gulf, resulting in stratocumulus over the
Keys tonight.
Temperatures tonight should fall into the lower to mid 50s across
the Upper and Middle Keys and near 60 in the Lower Keys. The
Peninsula will provide colder temperatures for both the Upper and
Middle Keys tonight given the wind direction. As such I have
maintained an inherited split in the grids to display this idea.
Then for Sunday thru Tuesday, the cool low level thickness
advection pattern more down the peninsula, will scour out any
cloudiness over the Keys leaving it sunny/clear beautiful but cool
and dry over the islands. Temperatures will struggle to get thru
the 60s to near 70 thru this period with lows in the 50s.
Dewpoints in the 40s and 50s will reign with the breezy
conditions. It will feel cool but bright blue skies and sunny
skies will bring in the Holiday spirit.
As the shallower waters cool to the north of the Keys, winds will
decouple a bit each afternoon and evening for Sunday and Monday
afternoon. The stronger breezes will remain across the deeper
waters, with advisories likely in the Straits Sunday thru Monday,
and SCEC conditions still likely across the Offshore Gulf and
Hawk Channel waters,
&&
.LONG TERM...Tuesday night thru Friday, the longwave trough will
be reinforced resulting in another cold front moving south across
the Gulf and Florida Peninsula very late Tuesday night and
Wednesday. Cool and dry conditions will continue Wednesday thru
Thursday night, with temperatures only reaching the lower 70s and
lows still falling into the 50s with a trajectory of cooler dense
air moving off the mainland each day. By Friday, expecting
temperatures to reach the middle 70s as winds veer slightly more
to the northeast.
&&
.MARINE...Small craft advisory now effect for all waters today
thru Sunday morning for all Keys waters. Southwest winds will
increase this morning, to between 20 and 25 knots, then shift to
northwest before noon across all waters at the same speeds, except
increasing to 25 knots across the Straits and Offshore Gulf waters
of Mainland Monroe and the Channels. Special marine warnings will
be likely with gusts between 35 to 45 knots.
Ambient winds will decrease a few knots both across Florida Bay
and inside the five fathom line in the Nearshore Gulf waters by
tomorrow afternoon, as these shallow waters cool due to the cold
air conduction from the mainland. Nevertheless, advisory
conditions will likely continue Sunday night thru Monday across
all of the Florida Straits. Again, SCEC conditions will still
likely across the Offshore Gulf and Hawk Channel waters Sunday
Night thru Monday, though advisories may still be possible.
Winds and seas will let down a bit Monday Night thru Tuesday
Night, but increase a bit more Wednesday. For now am only
advertising 15 knots across the waters Wednesday and Wednesday
night.
&&
.AVIATION...
Until 00z/10th, clouds will continue to lower and thicken
overnight, hence, expect sub VFR conditions including both
MVFR and IFR encounters will begin this morning and continue
through a good portion of today. In addition, south to southwest
winds of 10 to 15 knots with occasional gusts of 20 knots will
turn northwest to north and increase to near 15 knots with gusts
of 25 knots outside of showers and possible thunderstorms which
may generate gust of around 35 knots. Because of the shifting
winds, moderate cross winds will impact both terminals.
&&
.CLIMATE...
In 1928, the daily record low temperature of 53 degrees was
recorded in Key West. Temperature records have been kept since 1872.
&&
.PRELIMINARY POINT TEMPS/POPS...
Key West 77 60 67 55 / + 20 - -
Marathon 77 56 64 52 / + 20 - -
&&
.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory until 5 AM EST Sunday for GMZ031>035-
042>044-052>055-072>075.
&&
Public/Marine/Fire...Futterman
Aviation/Nowcasts/Warnings....APA
Visit us on the web at weather.gov/key
Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywestHazardous weather outlook, Dec 9, 4:58 AM EST, 5 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 458 AM EST Sat Dec 9 2017 FLZ076>078-GMZ031>035-042>044-052>055-072>075-101100- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 458 AM EST Sat Dec 9 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms will impact the Florida Keys, as well as nearshore and offshore waters surrounding the island chain today. The primary thunderstorm hazards are wind gusts between 35 and 50 mph, cloud to surface lightning strikes, and locally heavy rainfall. A Small Craft Advisory is in effect for today across all waters surrounding the Florida Keys, with sustained south to southwest winds near 20 knots, shifting to northwest and increasing to near 25 knots before noon. A Small Craft Advisory will continue across all waters tonight for sustained northwest to north winds between 20 and 25 knots, becoming north late. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A Small Craft Advisory will likely be required for all Keys coastal waters Sunday morning, and just across the Florida Straits waters Sunday Night and Monday. No hazardous weather is expected at this time for Monday night through Thursday at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Futterman
In the hours before
Local storm report, Dec 9, 8:55 AM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
855 AM EST SAT DEC 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 AM MARINE TSTM WIND 5 WSW BOCA CHICA CHANNE 24.56N 81.79W
12/09/2017 M44 MPH LOWER KEYS IN MONR FL MESONET
A MARINE THUNDERSTORM WIND GUST OF 44 MPH...38 KNOTS FROM
THE NORTHWEST WAS MEASURED BY THE WEATHERFLOW MESONET
STATION LOCATED AT THE U. S. COAST GUARD STATION IN KEY
WEST.
&&
SCHESSERLocal storm report, Dec 9, 9:09 AM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
909 AM EST SAT DEC 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM MARINE TSTM WIND 2 WSW KEY WEST 24.55N 81.81W
12/09/2017 M46 MPH LOWER KEYS IN MONR FL OTHER FEDERAL
A MARINE THUNDERSTORM WIND GUST OF 46 MPH...OR 40 KNOTS
WAS MEASURED ATOP THE FLORIDA KEYS NATIONAL MARINE
SANCTUARY IN KEY WEST. WINDS WERE SUSTAINED AT 36
MPH...OR 32 KNOTS FROM THE NORTHWEST.
&&
SCHESSERLocal storm report, Dec 9, 9:39 AM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
939 AM EST SAT DEC 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 AM WATER SPOUT 3 ESE NILES CHANNEL BRI 24.64N 81.38W
12/09/2017 GMZ044 FL PUBLIC
A BOATER REPORTED A WELL DEVELOPED WATERSPOUT WITH A
VISIBLE SPRAY RING LOCATED NEAR COUPON BIGHT MOVING
NORTHEAST.
0906 AM WATER SPOUT 5 NNW SPANISH HARBOR CH 24.72N 81.35W
12/09/2017 LOWER KEYS IN MONR FL PUBLIC
A BOATER REPORTED A WELL DEVELOPED WATERSPOUT WITH A
VISIBLE SPRAY RING JUST NORTH OF NO NAME KEY...MOVING
NORTHEAST.
&&
SCHESSERLocal storm report, Dec 9, 9:58 AM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
958 AM EST SAT DEC 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM MARINE TSTM WIND 3 NE NILES CHANNEL BRID 24.69N 81.40W
12/09/2017 M46 MPH LOWER KEYS IN MONR FL MESONET
A MARINE THUNDERSTORM WIND GUST OF 46 MPH...40 KNOTS FROM
THE NORTHWEST WAS MEASURED BY THE MESONET STATION LOCATED
ON NORTH LITTLE TORCH KEY
&&
SCHESSERLocal storm report, Dec 9, 10:11 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1011 AM EST SAT DEC 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 AM MARINE TSTM WIND 3 ENE MARATHON 24.73N 81.04W
12/09/2017 M39 MPH MIDDLE KEYS IN MON FL CO-OP OBSERVER
A MARINE THUNDERSTORM WIND GUST OF 39 MPH...OR 34 KNOTS
FROM THE SOUTH SOUTHWEST WAS MEASURED BY THE CO-OPERATIVE
WEATHER OBSERVATION STATION LOCATED AT LITTLE VENICE IN
MARATHON...SITE ID...CW4489.
&&
SCHESSERSpecial weather statement, Dec 9, 10:13 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Key West FL
1013 AM EST SAT DEC 9 2017
FLZ076-091545-
Monroe Upper Keys FL-
1013 AM EST SAT DEC 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR UPPER KEYS IN MONROE COUNTY UNTIL
1045 AM EST...
At 1011 AM EST, National Weather Service Meteorologists detected a
strong thunderstorm near Islamorada, or 13 miles southwest of Key
Largo, moving northeast at 30 mph.
Winds in excess of 45 mph will be possible with this storm.
Locations impacted include...
Jewfish Creek Bridge, Key Largo, Plantation, Teatable Key, Route
1/card Sound, Route 1/card Sound Road Split, Rock Harbor, Upper
Matecumbe Key, Windley Key and Islamorada.
This includes US 1 between mile markers 79 and 112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2512 8035 2493 8055 2486 8066 2493 8072
2494 8066 2508 8050 2512 8051 2518 8048
2522 8050 2523 8049 2523 8050 2524 8050
2523 8047 2526 8044 2525 8043 2524 8046
2524 8043 2525 8042 2517 8032
TIME...MOT...LOC 1511Z 240DEG 41KT 2495 8057
MCLOVINThe office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 9, 4:34 AM EST | Special Marine Warning | KEY | 56 min | |
| Dec 9, 4:37 AM EST | Special Marine Warning | KEY | 53 min | |
| Dec 9, 5:30 AM EST | Special Marine Warning | KEY | 60 min | |
| Dec 9, 6:29 AM EST | Special Marine Warning | KEY | 61 min | |
| Dec 9, 7:26 AM EST | Special Marine Warning | KEY | 64 min | |
| Dec 9, 8:26 AM EST | Special Marine Warning | KEY | 64 min | |
| Dec 9, 9:27 AM EST | Special Marine Warning | KEY | 63 min | |
| Dec 9, 10:25 AM EST | Special Marine Warning | KEY | 65 min | |
| Dec 9, 11:26 AM EST | Special Marine Warning | KEY | 64 min |
Nearby
Special Weather Statements in Florida, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.